Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 11, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 28, 2024, 8:51 PM EDT for 17 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It took effect at Mar 29, 2024, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2024, 8:51 PM EDT (00:51 UTC)
- In effect from
- Mar 29, 2024, 4:00 AM EDT
- Expired
- Mar 29, 2024, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS71 KRNK 290051 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 851 PM EDT Thu Mar 28 2024 VAZ011-014-017>020-022>024-033>035-WVZ044-507-508-291015- /O.NEW.KRNK.WI.Y.0011.240329T0800Z-240330T0000Z/ Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Covington, New Castle, Floyd, White Sulphur Springs, Bedford, Blacksburg, Roanoke, Amherst, Clifton Forge, Lexington, Union, Buena Vista, Rocky Mount, Hot Springs, Quinwood, Fincastle, Rainelle, Salem, Pearisburg, Lewisburg, Alderson, and Duo 851 PM EDT Thu Mar 28 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT FRIDAY... * WHAT...West winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Virginia and southeast West Virginia. * WHEN...From 4 AM to 8 PM EDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AMS
2 follow-up statements
142 WWUS71 KRNK 290950 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 550 AM EDT Fri Mar 29 2024 VAZ011-014-017>020-022>024-033>035-WVZ044-507-508-291800- /O.CON.KRNK.WI.Y.0011.000000T0000Z-240330T0000Z/ Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Fincastle, White Sulphur Springs, Blacksburg, Buena Vista, Covington, Clifton Forge, Lewisburg, Union, Roanoke, Rocky Mount, New Castle, Rainelle, Bedford, Duo, Lexington, Amherst, Hot Springs, Floyd, Quinwood, Pearisburg, Alderson, and Salem 550 AM EDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West to northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Virginia and southeast West Virginia. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WP
909 WWUS71 KRNK 291726 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 126 PM EDT Fri Mar 29 2024 VAZ011-014-017>020-022>024-033>035-WVZ044-507-508-300000- /O.CON.KRNK.WI.Y.0011.000000T0000Z-240330T0000Z/ Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Lewisburg, Amherst, Lexington, Rainelle, Fincastle, Rocky Mount, New Castle, Union, Bedford, White Sulphur Springs, Alderson, Roanoke, Clifton Forge, Quinwood, Floyd, Salem, Blacksburg, Duo, Buena Vista, Hot Springs, Covington, and Pearisburg 126 PM EDT Fri Mar 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West to northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest Virginia and southeast West Virginia. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 28, 8:28 PM EDT, 23 minutes earlier.
Area forecast discussion, Mar 28, 8:28 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
828 PM EDT Thu Mar 28 2024
.SYNOPSIS...
High pressure continues to build in from the Gulf Coast states
tonight and Friday with gusty northwest winds. A backdoor front
edges south toward the area Easter Sunday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...
Key Messages:
1. Drier airmass and gusty winds return to area.
As the coastal low and associated precip propagates NEWD off the mid-
Atlantic, dry ridging is pushing into the area on it's heels. So far
the western majority of the area has mostly scattered out of lower
cloud coverage given the subsidence and the Piedmont should soon
follow suit in the next several hours leaving just some cirrus
skirting across and some NW enhanced gradient winds kicking in.
A weak upper disturbance looks to traverse near the northern part of
the CWA late tonight into Friday morning. This feature along with
some upslope flow should allow for increased cloud coverage in parts
of the west and north along with a slight to low end chance of some
showers in the far north. Cooling low level thermal profiles may
even allow for light snow transitioning in the far north as well but
not expecting accumulations/impacts.
Otherwise Friday should be a mostly sunny with temps moderating
warmer...even upper 60s across the Piedmont...though the NW winds
should get stronger magnitudes. While most of the area looks to
largely stay a bit lower than wind advisory criteria, there are a
few locations in the mountains where there is a decent chance of
reaching gust criteria of greater than 45 mph based on the
probability of exceedance for the HREF grand ensemble. Will hold off
on issuance for now but it warrants keeping an eye on in future
updates.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...
Key Messages:
1: Breezy weekend
2: Rain sinks south into the area Sunday
This weekend we will be situated between a large dome of surface
high pressure and a developing weak front to our north. Throughout
the day Saturday the center of the high will slowly slide south and
offshore. This will allow the front to sag south into our area by
Saturday night. Showers will develop along the front, reaching as
far south as the VA/NC state line. Unlikely that anyone in the
foothills of NC or the Piedmont will receive rain this week. It will
be overcast though. The heaviest rain will remain centered around
the I-64 corridor. There is potential for an isolated thunderstorm
in that area as well, but for now a clap of thunder would be the
exception rather than the rule.
Despite the cloudy/rainy conditions, it will be quite warm this
weekend. Highs in the 70s and lows in the 50s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...
Key Messages:
1: Unsettled and potentially convective weather
A strong, well developed system will track east out of the plains
and bring an extended period of showers and potentially
thunderstorms to our area next week. With a deep trough overhead,
there is support for convection development pretty much throughout
every level of the atmosphere Tuesday through Thursday. The timing
of this trough is still up for consideration, hence the wide
goalposts of Tuesday through Thursday. When it comes through, it
looks to be one of the strongest frontal systems we've seen this
spring. This could be the first set up for widespread thunderstorms
yet this Spring, but that's speaking only in terms of potential.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 820 PM EDT Thursday...
Short wave over the Ohio Valley will track across the Mid
Atlantic region overnight and Friday morning. There will
isolated to scattered rain and snow showers on the western
slopes of the Appalachians in eastern West Virginia. Clouds will
fill in from the west after 04Z/midnight and ceilings will lower
but remain VFR on Friday. 3km NAM Bufkit forecast soundings
suggest MVFR ceilings are possible at KLWB and KBLF Friday
morning but confidence is low. The strongest upslope wind will
be from 06Z/2AM through 18Z/2PM.
Mid level clouds will spill across the Blue Ridge into the
foothills and piedmont after 12Z/8AM but any precipitation will
be confined to the mountains.
Wind gusts will be mainly in the 25 to 35 knot range with up to
40 knots at the very highest elevations during the morning.
Average confidence for ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Another front approaches from the north this weekend bringing
another chance of showers and possible sub-VFR conditions,
moreso over the mountains. Better chance for sub-VFR with
showers, possible storms Monday and Tuesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG/WP
NEAR TERM...AB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/ABHazardous weather outlook, Mar 28, 2:27 PM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 227 PM EDT Thu Mar 28 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-291830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 227 PM EDT Thu Mar 28 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Northwest winds could gust over 40 mph across the highest elevations on Friday, which may cause isolated downed trees and power lines. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-291830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 227 PM EDT Thu Mar 28 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.